Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 276, NWS Sioux Falls, SD

July 20, 2001Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2001, 8:33 AM CDT for Beadle County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 20, 2001, 8:33 AM CDT (13:33 UTC)
Expired
Jul 20, 2001, 9:00 AM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2369 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS53 KFSD 201333
SVRFSD
SDC005-201400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 AM CDT FRI JUL 20 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 900 AM CDT

* AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF VIRGIL...OR ABOUT 9 MILES
  SOUTHWEST OF HURON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HURON AROUND 840 AM CDT
  CAVOUR AROUND 855 AM CDT
  YALE AROUND 900 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

GOLFBALL AND DIME SIZE HAIL WAS REPORTED NEAR WOLSEY.

LAT...LON 4436 9850 4421 9837 4438 9790 4462 9797
          4453 9838

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:40 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 20, 3:40 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT FRI JUL 20 2001

PRIND CURNT ACTVTY MOVG OVER WW AREA WILL GET CLOSE TO NERN CRNR OF
FCST AREA MAINLY IN SWRN MN...AND WILL INCLUDE SCT TSTMS THIS MRNG
FOR THAT AREA. OTRW LOOKS TOO CAPPED FOR ACTVTY TDA. INDICATIONS BY
ALL MODELS OF SOME MID LVL CONVECTN ERY THIS MRNG DIDNT LOOK TOO
RIGHT W/O DECNT BOUNDRY AND SO FAR NO INDICATNS...SO WILL LEAVE OUT.
SAPPARNT MID LV CONVCTN EVEN SCENARIO REMINISCENT OF PAST FEW NIGHTS
FRTHR CONVECTN PSBL TNGT MAINLY NRN/NERN PART OF AREA AGN...BUT NOT
SURE ENUF TO TAKE OUT THAT LTL 20 PCT MENTN FRTHR S. SUN WILL BE
INTRSTG...WITH AMS PRETTY WELL CAPPED...BUT WITH CDFNT COMNG INTO
FCST AREA LIFT MAY BE ENUF TO TAP HUMID AIR AND INSTBLTY. CERTAINLY
SUN NGT DESERVES MENTN. LTL CHANGE IN EXTNDED...LOOKS PRETTY GOOD IN
GNRL...LOOKG AT AVN/MRF MAKES ME THINK WE ARE OVERDOING TSTM CHC BUT
FNTL BOUNDRY MAY BE STUBBORN ABOUT GETTNG VERY FAR S. MODELS HAVE
OVERDONE THAT MORE THAN ONCE THIS SUMMER. WILL MENTN AREA OF FOG IN
FCST FOR THIS MRNG. GUIDNCE TEMPS N GNRLY LOOK PRETTY GOOD.

.FSD...NONE
WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:45 AM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury30 min
Jul 20, 7:55 AM CDTSevere Thunderstorm WarningFSDBeadle35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.